Cannon–Thurston maps for hyperbolic free group extensions

Spencer Dowdall, Ilya Kapovich, Samuel J. Taylor

Research output: Contribution to journalArticlepeer-review


This paper gives a detailed analysis of the Cannon–Thurston maps associated to a general class of hyperbolic free group extensions. Let F denote a free group of finite rank at least 3 and consider a convex cocompact subgroup Γ ≤ Out(F), i.e. one for which the orbit map from Γ into the free factor complex of F is a quasi-isometric embedding. The subgroup Γ determines an extension EΓof F, and the main theorem of Dowdall–Taylor [DT14] states that in this situation EΓis hyperbolic if and only if Γ is purely atoroidal. Here, we give an explicit geometric description of the Cannon–Thurston maps ∂F → ∂EΓfor these hyperbolic free group extensions, the existence of which follows from a general result of Mitra. In particular, we obtain a uniform bound on the multiplicity of the Cannon–Thurston map, showing that this map has multiplicity at most 2 rank(F). This theorem generalizes the main result of Kapovich and Lustig [KL15] which treats the special case where Γ is infinite cyclic. We also answer a question of Mahan Mitra by producing an explicit example of a hyperbolic free group extension for which the natural map from the boundary of Γ to the space of laminations of the free group (with the Chabauty topology) is not continuous.

Original languageEnglish (US)
Pages (from-to)753-797
Number of pages45
JournalIsrael Journal of Mathematics
Issue number2
StatePublished - Oct 1 2016

ASJC Scopus subject areas

  • Mathematics(all)


Dive into the research topics of 'Cannon–Thurston maps for hyperbolic free group extensions'. Together they form a unique fingerprint.

Cite this